Mississippi, 2003

Damaging Winds in Mississippi, August 21, 2003

August 21, 2003 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 21, 2:55 AM CST, 11 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 2:55 AM CST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 AM CDT THU AUG 21 2003

THE UPPER TROUGH AXIS EXTENDING FROM THE NRN GULF INTO THE CNTRL
GULF COAST REGION WILL SHIFT SLOWLY WEST TODAY AND PROMOTE SCATTERED
MAINLY AFTN/EVNG TSTM ACTIVITY (40-50 POPS) OVER THE FORECAST AREA
WITH COVERAGE A BIT GREATER OVER SRN AND ERN PORTIONS. BASED ON
SEVERITY OF SOME STORMS YDAY IN A SIMILAR PATTERN...WORDING IN HWO
WILL BE ENHANCED TO CONVEY SVR RISK FOR TODAY. TOUGHEST HEAT SHOULD
CONTINUE TO BE IN THE DELTA REGION WHERE HEAT INDICES WILL TOP OUT
105 DEG F. DRY BULB TEMPS COULD BE SLIGHTLY COOLER TODAY BECAUSE
OF AN INCREASE IN CONVECTIVE CLOUD COVER COMPARED TO RECENT
DAYS...THOUGH NOT AS LOW AS MET GUIDANCE WHICH KEEPS ALL AREAS < 90
DEG F.

AFTER TODAY...THE GFS/UKMET/ETA ARE IN AGREEMENT THAT THE TROUGH
AXIS WILL CONTINUE WWD WITH BUILDING HEIGHTS OVER LOWER MS VALLEY
REGION RESULTING IN AN INCREASINGLY UNFAVORABLE CONVECTIVE SETTING
(500MB TEMPS -4 DEG C). A SURFACE COLD FRONT WILL DROP SWD ACROSS
THE REGION OVER THE WEEKEND THEN STALL ALONG THE GULF COAST SUNDAY.
BELIEVE THAT ANY CONVECTION ALONG THE FRONT WILL BE TOUGH TO SUSTAIN
IN THE HARSH MID LEVEL ENVIRONMENT AND HAVE REDUCED POPS SOME FOR
FRI-SUN TIME FRAME. IN ANY CASE...SHOULD SEE BEST COVERAGE OF ANY
STORMS OVER SRN THIRD OF THE FORECAST AREA WHERE THE UPPER RIDGE
SHOULD HAVE LESS INFLUENCE. THE SAME THINKING HOLDS TRUE INTO EARLY
NEXT WEEK AS THE RIDGE AXIS SETS UP JUST TO OUR NORTH. HAVE ADJUSTED
PRECIP/WX GRIDS ACCORDINGLY.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43
Hazardous weather outlook, Aug 21, 10:24 AM CST, 3 hours 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221624-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1124 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION
THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES
SLOWLY OVER THE AREA. THIS UPPER DISTURBANCE WILL COMBINE WITH
LINGERING SURFACE BOUNDARIES TO FIRE THUNDERSTORMS LATER TODAY.
THE BEST COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE ALONG AND
SOUTH OF THE NATCHEZ TRACE. THESE STORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS...BUT MAY CONTAIN WIND GUSTS TO 40 MPH.

AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER WILL SEE STRONG
SURFACE HEATING AND TEMPERATURES IN THE MID 90S. THESE
TEMPERATURES WILL RESULT IN STRONG INSTABILITY WHICH WILL SUPPORT
ISOLATED SEVERE THUNDERSTORMS. ANY SEVERE STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND
SMALL HAIL. FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL
WILL ALSO ACCOMPANY STORMS THAT DEVELOP. THE STRONGEST STORMS
WILL LIKELY OCCUR BETWEEN 3 AND 7 PM.

...FLOODING...
A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE OUTLOOK AREA. SLOW
MOVING THUNDERSTORMS WILL DEVELOP MAINLY THIS AFTERNOON AND
LINGER INTO THE EVENING HOURS. STORMS WILL PRODUCE HEAVY RAINFALL
IN SHORT PERIODS OF TIME. RAINFALL AMOUNTS AROUND TWO INCHES AN
HOUR WILL BE POSSIBLE. PONDING OF WATER MAY OCCUR ON ROADS AND
OTHER LOW LYING AREAS.

...SEASONAL THREATS...
HEAT INDICES MAY EXCEED 105 DEGREES THIS AFTERNOON ALONG AND
NORTHWEST OF A LINE FROM BASTROP LOUISIANA...TO SILVER CITY AND
GREENWOOD MISSISSIPPI. TEMPERATURES WILL CLIMB INTO THE MID AND
UPPER 90S OVER THIS REGION. THE COMBINATION OF THE HIGH
TEMPERATURES AND HIGH HUMIDITY WILL SEND HEAT INDICES TO AROUND
105 BY THE EARLY AFTERNOON. PERSONS WORKING OUTDOORS SHOULD WEAR
LIGHT CLOTHING...TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER
TO HELP AVOID HEAT EXHAUSTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NEEDED FOR AREAS WEST OF THE MISSISSIPPI RIVER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 21, 9:31 AM CST, 4 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1031 AM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    OVETT                     MS   WIND DAMAGE
08/20/03   JONES                          SEVERAL TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY ELECTRIC POWER
                                          ASSOCIATION.

0415 PM    2 N OAK GROVE             MS   0.88 INCH HAIL
08/20/03   LAMAR                          REPORTED BY LAMAR COUNTY
                                          EMA.

0540 PM    4 S CARNES                MS   WIND DAMAGE
08/20/03   FORREST                        SEVERAL TREES DOWN.
                                          REPORTED BY FORREST
                                          COUNTY EMA.

0655 PM    NEW HEBRON                MS   WIND DAMAGE
08/20/03   LAWRENCE                       A FEW TREES DOWN.
                                          REPORTED BY ELECTRIC
                                          POWER ASSOCIATION.

0700 PM    BUSH                      MS   WIND DAMAGE
08/20/03   SIMPSON                        A FEW TREES DOWN. PUBLIC
                                          REPORT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 21, 2:10 PM CST
Where
Carroll County, Teoc
Measured
53 kt (61 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
33.583, -90.067

A few powerlines were blown down.

Thunderstorm Wind, Adams

When
August 21, 4:15 PM CST
Where
Adams County, Natchez
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
31.567, -91.400

A few trees and large limbs were blown down on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378216, 5378217.